Functional Analysis and Its Applications

, Volume 47, Issue 2, pp 83–95 | Cite as

Fractional powers of operators corresponding to coercive problems in Lipschitz domains

  • M. S. AgranovichEmail author
  • A. M. Selitskii


Let Ω be a bounded Lipschitz domain in ℝ n , n ⩽ 2, and let L be a second-order matrix strongly elliptic operator in Ω written in divergence form. There is a vast literature dealing with the study of domains of fractional powers of operators corresponding to various problems (beginning with the Dirichlet and Neumann problems) with homogeneous boundary conditions for the equation Lu = f, including the solution of the Kato square root problem, which arose in 1961. Mixed problems and a class of problems for higher-order systems have been covered as well.

We suggest a new abstract approach to the topic, which permits one to obtain the results that we deem to be most important in a much simpler and unified way and cover new operators, namely, classical boundary operators on the Lipschitz boundary Γ = Ω or part of it. To this end, we simultaneously consider two well-known operators associated with the boundary value problem.

Key words

Lipschitz domain strongly elliptic system coercive problem Kato’s square root problem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Sh. Agmon, “On the eigenfunctions and on the eigenvalues of general elliptic boundary value problems,” Comm. Pure Appl. Math., 15:2 (1962), 119–147.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    M. S. Agranovich, “Regularity of variational solutions to linear boundary value problems in Lipschitz domains,” Funkts. Anal. Prilozhen., 40:4 (2006), 83–103; English transl.: Functional Anal. Appl., 40:4 (2006), 313–329.MathSciNetCrossRefGoogle Scholar
  3. [3]
    M. S. Agranovich, “To the theory of the Dirichlet and Neumann problems for strongly elliptic systems in Lipschitz domains,” Funkts. Anal. Prilozhen., 41:4 (2007), 1–21; English transl.: Functional Anal. Appl., 41:4 (2007), 247–263.MathSciNetCrossRefGoogle Scholar
  4. [4]
    M. S. Agranovich, “Potential type operators and transmission problems for strongly elliptic second-order systems in Lipschitz domains,” Funkts. Anal. Prilozhen., 43:3 (2009), 3–25; English transl.: Functional Anal. Appl., 43:3 (2009), 165–183.MathSciNetCrossRefGoogle Scholar
  5. [5]
    M. S. Agranovich, “Strongly elliptic second-order systems with boundary conditions on a nonclosed Lipschitz surface,” Funkts. Anal. Prilozhen., 45:1 (2011), 1–15; English transl.: Functional Anal. Appl., 45:1 (2011), 1–12.MathSciNetCrossRefGoogle Scholar
  6. [6]
    M. S. Agranovich, “Mixed problems in a Lipschitz domain for strongly elliptic second-order systems,” Funkts. Anal. Prilozhen., 45:2 (2011), 1–22; English transl.: Functional Anal. Appl., 45:2 (2011), 81–98.MathSciNetCrossRefGoogle Scholar
  7. [7]
    M. S. Agranovich, “Remarks on strongly elliptic second-order systems in Lipschitz domains,” Russian J. Math. Phys., 20:4 (2012), 405–416.MathSciNetCrossRefGoogle Scholar
  8. [8]
    M. S. Agranovich, Sobolev Spaces, Their Generalizatrions, and Elliptic Problems in Smooth and Lipschitz Domains [in Russian], MTsNMO, Moscow, 2013.Google Scholar
  9. [9]
    M. S. Agranovich and M. I. Vishik, “Elliptic problems with a parameter and parabolic problems of general type,” UspekhiMat. Nauk, 19:3(117) (1964), 53–161; English transl.: Russian Math. Surveys, 19:3 (1964), 53–157.zbMATHGoogle Scholar
  10. [10]
    W. Arendt, “Semigroups and evolution equations: functional calculus, regularity and kernel estimates,” in: Handbook of Differential Equations, Evolutionary Differential Equations, vol. 1, Elsevier/North-Holland, Amsterdam, 2004, 1–85.Google Scholar
  11. [11]
    P. Auscher, N. Badr, R. Haller-Dintelmann, and J. Rehberg, The square root problem for second order, divergence form operators with mixed boundary conditions on L p,
  12. [12]
    P. Auscher, S. Hofmann, M. Lacey, J. Lewis, A. McIntosh, and P. Tchamitchian, “The solution of Kato’s conjectures,” C. R. Acad. Sci. Paris, Sér. 1, 332:7 (2001), 601–606.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    P. Auscher, A. McIntosh, and A. Nahmod, “Holomorphic functional calculi of operators, quadratic estimates and interpolation,” Indiana Univ. Math. J., 46:2 (1997), 375–403.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    P. Auscher, S. Hofmann, A. McIntosch, and P. Tchamitchian, “The Kato square root problem for higher order elliptic operators and systems on ℝn,” J. Evol. Equ., 1:4 (2001), 361–385.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    P. Auscher and P. Tchamitchian, “Square root problem for divergence operators and related topics,” Astérisque, 249 (1998), 1–171.Google Scholar
  16. [16]
    P. Auscher and P. Tchamitchian, “Square roots of elliptic second order divergence operators on strongly Lipschitz domains: L 2 theory,” J. Anal. Math., 90 (2003), 1–12.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    P. Auscher and P. Tchamitchian, “Square roots of elliptic second order divergence operators on strongly Lipschitz domains: L p theory,” Math. Ann., 320:3 (2001), 577–623.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    A. Axelsson, S. Keith, and A. McIntosh, “The Kato square root problem for mixed boundary value problems,” J. London Math. Soc., 74:1 (2006), 113–130.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    J. Bergh and J. Löfström, Interpolation Spaces. An Introduction, Springer-Verlag, Berlin-Heidelberg-New York, 1976.zbMATHCrossRefGoogle Scholar
  20. [20]
    S. Blunck and P. Kunstmann, “Calderón-Zygmund theory for non-integral operators and the H functional calculus,” Rev. Mat. Iberoamericana, 19:3 (2003), 919–942.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    A. F. M. ter Elst and D. W. Robinson, “On Kato’s square root problem,” Hokkaido Math. J., 26:2 (1997), 365–376.MathSciNetzbMATHGoogle Scholar
  22. [22]
    J. Griepentrog, K. Gröger, H.-Ch. Kaiser, and J. Rehberg, “Interpolation for function spaces related to mixed boundary value problems,” Math. Nachr., 241 (2002), 110–120.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    D. Grisvard, “Caractérisation de quelques espaces d’interpolation,” Arc. Rational Mech. Anal., 25 (1967), 40–63.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24]
    M. Haase, The Functional Calculus for Sectorial Operators, Birkhäuser, Basel, 2006.zbMATHCrossRefGoogle Scholar
  25. [25]
    S. Hoffmann, “A short course on the Kato problem,” Contemp. Math., 289 (2001), 61–67.CrossRefGoogle Scholar
  26. [26]
    L. Hörmander, Linear Partial Differential Operators, Academic Press, New York, 1963.zbMATHCrossRefGoogle Scholar
  27. [27]
    T. Hytönen, A. McIntosh, and P. Portal, “Kato’s square root problem in Banach spaces,” J. Funct. Anal., 254:3 (2008), 675–726.MathSciNetzbMATHCrossRefGoogle Scholar
  28. [28]
    S. Janson, P. Nilsson, and J. Peetre, “Notes on Wolff’s note on interpolation spaces,” Proc. London Math. Soc. (3), 48:2 (1984), 283–299.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [29]
    T. Kato, “Fractional powers of dissipative operators,” J. Math. Soc. Japan, 13 (1961), 246–274.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30]
    T. Kato, “Fractional powers of dissipative operators, II,” J. Math. Soc. Japan, 14 (1962), 242–248.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin-Heidelberg-New York, 1966.zbMATHCrossRefGoogle Scholar
  32. [32]
    H. Komatsu, “Fractional powers of operators,” Pacif. J. Math., 19 (1966), 285–346.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [33]
    M. A. Krasnosel’skii, P. P. Zabreiko, E. I. Pustyl’nik, and P. E. Sobolevskii, Integral Operators in Spaces of Integrable Functions [in Russian], Nauka, Moscow, 1966.Google Scholar
  34. [34]
    J. L. Lions, Équations différentielles operationelles et problèmes aux limites, Springer-Verlag, Berlin etc., 1961.Google Scholar
  35. [35]
    J. L. Lions, “Espaces d’interpolation et domaines de puissances fractionaires d’opeŕateurs,” J. Math. Soc. Japan, 14 (1962), 233–241.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [36]
    J.-L. Lions and E. Magenes, Problèmes aux limites non homogenes et applications, vol. 1, Dunod, Paris, 1968.Google Scholar
  37. [37]
    A. McIntosh, “On the compatibility of A 1/2 and A*1/2,” Proc. Amer. Math. Soc., 32:2 (1972), 430–434.MathSciNetzbMATHGoogle Scholar
  38. [38]
    A. McIntosh, “Square roots of elliptic operators,” J. Funct. Anal., 61:3 (1985), 307–327.MathSciNetzbMATHCrossRefGoogle Scholar
  39. [39]
    A. McIntosh, “Operators which have an H functional calculus,” in: Miniconference on Operator Theory and Partial Differential Equations, Proc. Centre Math. Anal. Austral. Nat. Univ., vol. 14, Austral. Nat. Univ., Canberra, 1986, 210–231.Google Scholar
  40. [40]
    A. McIntosh, The Square Root Problem for Elliptic Operators: a Survey, Lecture Notes in Math., vol. 1450, Springer-Verlag, Berlin, 1990.Google Scholar
  41. [41]
    W. McLean, Strongly Elliptic Systems and Boundary Integral Equations, Cambridge Univ. Press, Cambridge, UK, 2000.zbMATHGoogle Scholar
  42. [42]
    J. Nečas, Les méthodes directes en théorie des equations elliptiques, Masson, Paris, 1967; Direct Methods in the Theory of Elliptic Equations, Springer-Verlag, Berlin-Heidelberg, 2012.zbMATHGoogle Scholar
  43. [43]
    L. Nirenberg, “Remarks on strongly elliptic partial differential equations,” Comm. Pure Appl. Math., 8 (1965), 649–675.MathSciNetGoogle Scholar
  44. [44]
    R. T. Seeley, “Norms and domains of the complex powers Az B,” Amer. J. Math., 93:2 (1971), 299–309.MathSciNetzbMATHCrossRefGoogle Scholar
  45. [45]
    R. T. Seeley, “Interpolation in Lp with boundary conditions,” Studia Math., 44 (1972), 47–60.MathSciNetzbMATHGoogle Scholar
  46. [46]
    A. M. Selitskii, “The space of initial data of the 3d boundary value problem for a parabolic differential-difference equation in the one-dimensional case,” Mat. Zametki, 92:4 (2012), 636–640; English transl.: Math. Notes, 92:4 (2012), 580–584.CrossRefGoogle Scholar
  47. [47]
    A. M. Selitskii, “Modeling some optical systems on the basis of a parabolic differential-difference equation,” Matem. Modelirovanie, 24:12 (2012), 38–42.Google Scholar
  48. [48]
    R. V. Shamin, “Spaces of initial data for differential equations in a Hilbert space,” Mat. Sb., 194:9 (2003), 141–156; English transl.: Russian Acad. Sci. Sb. Math., 194:9 (2003), 1411–1426.MathSciNetCrossRefGoogle Scholar
  49. [49]
    I. Ya. Shneiberg, “Spectral properties of linear operators in interpolation families of Banach spaces,” Mat. Issled., 9:2 (1974), 214–229.MathSciNetzbMATHGoogle Scholar
  50. [50]
    A. L. Skubachevskii and R. V. Shamin, “Second-order parabolic differential-difference equations,” Dokl. Ross. Akad. Nauk, 379:5 (2001), 595–598.MathSciNetGoogle Scholar
  51. [51]
    A. L. Skubachevskii and R. V. Shamin, “The mixed boundary value problem for parabolic differential-difference equation,” Funct. Differ. Eq., 8:3–4 (2001), 407–424.MathSciNetzbMATHGoogle Scholar
  52. [52]
    H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, North Holland Publ. Co., Amsterdam-New York, 1978.Google Scholar
  53. [53]
    M. I. Vishik, “On strongly elliptic systems of differential equations,” Mat. Sb., 29(71):3 (1951), 615–676.MathSciNetGoogle Scholar
  54. [54]
    T. W. Wolff, “A note on interpolation spaces,” in: Lecture Notes in Math., vol. 918, Springer-Verlag, Berlin-New York, 1982, 199–204.Google Scholar
  55. [55]
    A. Yagi, “Coincidence entre des espaces d’interpolation et des domaines de puissances fractionaires d’opŕeateurs,” C. R. Acad. Sci. Paris, Sér. 1, 299:6 (1984), 173–176.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.National Research University Higher School of EconomicsMoscowRussia
  2. 2.Dorodnitsyn Computing CenterRussian Academy of SciencesMoscowRussia

Personalised recommendations